| Model Number |
GLY120925 |
| Medical Device Problem Code |
Migration (4003)
| Health Effect - Clinical Codes |
Aneurysm (1708); Thromboembolism (2654); No Code Available (3191)
| Date of Event |
08/19/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Procode is krd/hcg.(b)(4).[conclusion]: the event was reported via the (b)(6) study, the (b)(6) female patient with a history of controlled hyperlipidemia, controlled hypertension, smoking (current), and intracranial aneurysms (total of 3) presented with a subarachnoid hemorrhage (sah) secondary to ruptured aneurysm (hunt & hess grade 2) and subsequently underwent balloon-assisted coil embolization on (b)(6) 2020.Immediate pre-procedure angiography revealed a ruptured aneurysm on the left sidewall of the internal carotid artery (ica): height: 10mm, dome: 12mm, maximum aneurysm diameter: 17mm, neck size: 7.8mm, and dome-to-neck ratio: 1.5mm.The parent vessel diameter was 5.8mm.Platelet reactivity testing was not performed pre-procedure.Balloon-assisted coil embolization was performed with the implantation of the following coils: a 14mm x 47cm micrusframe18 coil (mfr181447 / l10314), a 11mm x 37cm micrusframe18 coil (mfr181137 / l10312), a 10mm x 30cm galaxy g3 coil (gly121030 / l11083), and a 9mm x 25cm galaxy g3 coil (gly120925 / l10732) via an excelsior® sl-10® microcatheter (stryker).An 8mm x 24cm galaxy g3 coil (gly120824 / l15747) was used but not implanted.Heparin was administered during the procedure.The study coils were successfully implanted at the target site.The investigator opined that the treatment of the target aneurysm was considered complete with modified raymond-roy classification score of class ii: residual neck (persistence of any portion of the original defect of the arterial wall but without opacification of the aneurysmal sac).There were no reported device deficiencies.On (b)(6) 2020, digital subtraction angiography (dsa) showed a moderate thromboembolic event.The exact timing of the event in the relation to the index procedure was not reported.The thromboembolic event resolved on the same day with medication and a stent placement.Per the principal investigator (pi), the event was possibly related to the study device.The patient was discharged to a rehabilitation center on (b)(6) 2020 with hunt & hess grade 1 and modified rankin scale (mrs) score of 1.Additional information was received on 10 november 2020 indicated that the patient developed upper and lower limb paresis (nihss score 8) six hours after the procedure.Diagnostic testing showed microembolization of a clot that originated at the neck of the aneurysm.It was determined that the thrombotic event resulted in a cerebral infarct / stroke due to the nihss score of 8.There was slow flow but no evidence of parent artery or side branch vessel occlusion.The patient subsequently underwent thrombo-aspiration and stent deployment as treatment.It was also reported that the a 9mm x 25cm galaxy g3 coil (gly120925 / l10732) implanted protruded into the parent vessel from the aneurysm.This may have contributed to the event.The additional information also stated that the aneurysm had a wide neck and the packing was too dense.The patient was discharged to a rehabilitation center on (b)(6) 2020 with an nihss score of 3 (mild upper limb paresis).The 8mm x 24cm galaxy g3 (gly120824 / l15747) coil was used but not implanted because the packing density was considered ¿good enough¿ and ¿the coils finally seemed too big.¿ baseline and post-heparin activated clotting times (acts) were not monitored.On (b)(6) 2020, the patient was started on brilique 8-20mg and aspirin 12mg.On (b)(6) 2020, the patient was started on pantorc 8mg, triatec 8mg, cardura 8-18mg, kcl-retard 8-18mg, dilatrend 12mg, norvasc 18mg, torvast 22mg, and catapresan (patch every week).Based on complaint information, the device remains implanted and is thus not available for evaluation.A review of manufacturing documentation associated with this lot (l10732) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Product analysis cannot be conducted as the product was not returned for analysis.No determination of causes and possible contributing factors could be made.As such, the investigation will be closed.Coil protrusion into parent vessel, thromboembolism, and stroke are known potential complications associated with coil embolization procedures.Wide-neck aneurysms are difficult to treat and are prone to coil herniation into the parent vessel.With the information provided, it is not possible to determine the root cause of the event.However, there are clinical and procedural factors, including aneurysm characteristics (i.E.Wide neck), device selection, coil packing density, and operator technique, that may have contributed to the reported coil protrusion into parent vessel.There was no evidence to suggest the event was related to a manufacturing or design issue.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The event was reported via the (b)(6) study, the (b)(6) female patient with a history of controlled hyperlipidemia, controlled hypertension, smoking (current), and intracranial aneurysms (total of 3) presented with a subarachnoid hemorrhage (sah) secondary to ruptured aneurysm (hunt & hess grade 2) and subsequently underwent balloon-assisted coil embolization on (b)(6) 2020.Immediate pre-procedure angiography revealed a ruptured aneurysm on the left sidewall of the internal carotid artery (ica): height: 10mm, dome: 12mm, maximum aneurysm diameter: 17mm, neck size: 7.8mm, and dome-to-neck ratio: 1.5mm.The parent vessel diameter was 5.8mm.Platelet reactivity testing was not performed pre-procedure.Balloon-assisted coil embolization was performed with the implantation of the following coils: a 14mm x 47cm micrusframe18 coil (mfr181447 / l10314), a 11mm x 37cm micrusframe18 coil (mfr181137 / l10312), a 10mm x 30cm galaxy g3 coil (gly121030 / l11083), and a 9mm x 25cm galaxy g3 coil (gly120925 / l10732) via an excelsior® sl-10® microcatheter (stryker).An 8mm x 24cm galaxy g3 coil (gly120824 / l15747) was used but not implanted.Heparin was administered during the procedure.The study coils were successfully implanted at the target site.The investigator opined that the treatment of the target aneurysm was considered complete with modified raymond-roy classification score of class ii: residual neck (persistence of any portion of the original defect of the arterial wall but without opacification of the aneurysmal sac).There were no reported device deficiencies.On (b)(6) 2020, digital subtraction angiography (dsa) showed a moderate thromboembolic event.The exact timing of the event in the relation to the index procedure was not reported.The thromboembolic event resolved on the same day with medication and a stent placement.Per the principal investigator (pi), the event was possibly related to the study device.The patient was discharged to a rehabilitation center on (b)(6) 2020 with hunt & hess grade 1 and modified rankin scale (mrs) score of 1.Additional information was received on 10 november 2020 indicated that the patient developed upper and lower limb paresis (nihss score 8) six hours after the procedure.Diagnostic testing showed microembolization of a clot that originated at the neck of the aneurysm.It was determined that the thrombotic event resulted in a cerebral infarct / stroke due to the nihss score of 8.There was slow flow but no evidence of parent artery or side branch vessel occlusion.The patient subsequently underwent thrombo-aspiration and stent deployment as treatment.It was also reported that the a 9mm x 25cm galaxy g3 coil (gly120925 / l10732) implanted protruded into the parent vessel from the aneurysm.This may have contributed to the event.The additional information also stated that the aneurysm had a wide neck and the packing was too dense.The patient was discharged to a rehabilitation center on (b)(6) 2020 with an nihss score of 3 (mild upper limb paresis).The 8mm x 24cm galaxy g3 (gly120824 / l15747) coil was used but not implanted because the packing density was considered ¿good enough¿ and ¿the coils finally seemed too big.¿ baseline and post-heparin activated clotting times (acts) were not monitored.On (b)(6) 2020, the patient was started on brilique 8-20mg and aspirin 12mg.On (b)(6) 2020, the patient was started on pantorc 8mg, triatec 8mg, cardura 8-18mg, kcl-retard 8-18mg, dilatrend 12mg, norvasc 18mg, torvast 22mg, and catapresan (patch every week).
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr is to include the additional event information received on 24 june 2021.[additional information]: modified information was received on 24 june 2021.The information was reviewed.The adverse event term ¿thromboembolic¿ was changed to ¿embolic stroke¿.The adverse event serious value ¿yes¿ has been changed to ¿no.¿ the field ¿if event is both serious and device related, in the opinion of the investigator and in accordance with the list of expected events in the protocol, and instructions for use, is the adverse event¿ was changed from "unexpected/unanticipated" to "n/a (does not meet above criteria)".The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr is to include the additional event information received on 12 july 2021.[additional information]: modified information was received on 12 july 2021.The information was reviewed.The embolic stroke event did not require prolonged hospitalization.As a result, the previously entered hospital admission and discharge dates were deleted from the clinical database.There is no new information that alters the previous file type determination, coding, and/or reportability determinations.Coil protrusion into parent vessel, thromboembolism, and stroke are known potential complications associated with coil embolization procedures.Wide-neck aneurysms are difficult to treat and are prone to coil herniation into the parent vessel.With the information provided, it is not possible to determine the root cause of the event.However, there are clinical and procedural factors, including aneurysm characteristics (i.E., wide neck, ruptured), device selection, coil packing density, and operator technique, that may have contributed to the reported coil protrusion into parent vessel.Furthermore, there have been studies showing evidence for a generalized strong activation of the coagulation and fibrinolytic system in patients with subarachnoid hemorrhage.There was no evidence to suggest the event was related to a manufacturing or design issue.Since the alleged coil protrusion resulted in thromboembolic event with associated infarct and the need for additional intervention, the event meets mdr reporting criteria as a ¿serious injury¿ for the last cerenovus coil implanted.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr is to include the additional event information received on 08 september 2021, [additional information]: modified information was received on 08 september 2021.The information was reviewed.The ¿thromboembolic event¿ was re-entered into the clinical database with a severity of moderate.The start date of the event was (b)(6) 2020.The event necessitated a stent placement and was resolved on the same day.The principal investigator (pi) assessment of the study device relationship was listed as ¿causal relationship.¿ in the opinion of the pi, the event was expected / anticipated, life-threatening, and resulted in serious deterioration in the health of the subject.Coil protrusion into parent vessel, thromboembolism, and stroke are known potential complications associated with coil embolization procedures.Wide-neck aneurysms are difficult to treat and are prone to coil herniation into the parent vessel.With the information provided, it is not possible to determine the root cause of the event.However, there are clinical and procedural factors, including aneurysm characteristics (i.E., wide neck, ruptured), device selection, coil packing density, and operator technique, that may have contributed to the reported coil protrusion into parent vessel.Furthermore, there have been studies showing evidence for a generalized strong activation of the coagulation and fibrinolytic system in patients with subarachnoid hemorrhage.There was no evidence to suggest the event was related to a manufacturing or design issue.Since the alleged coil protrusion resulted in thromboembolic event with associated infarct and the need for additional intervention, the event meets mdr reporting criteria as a ¿serious injury¿ for the last cerenovus coil implanted.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr is to include the additional event information received on 31 august 2021.[additional information]: the clinical team provided additional information on 31 august 2021.The information includes the responses from the principal investigator (pi) of the study.The information confirmed that the pi felt the thromboembolic event was related to the coil protrusion.The coil protrusion was noticed during the procedure.In the opinion of the pi, the patient should have undergone stent placement at the conclusion of the study procedure, ¿because it was reasonably predictable that the last coil was protruding too much in the parent vessel artery.¿ despite an initial neurological onset that led to the second surgery, the patient did well prior to discharge.The pi opined that ¿it seems not to be a serious adverse event related to the device.¿ magnetic resonance angiography (mra) performed at the 180-day (6 month) follow-up visit on (b)(6) 2021 showed modified raymond-roy classification score of class 1: complete obliteration.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr is to include the additional event information received on 26-apr-2022.Additional information]: modified information was received on 26-apr-2022.The information was reviewed.The adverse event term "thromboembolic event" has been changed to "thromboembolic event on mri." there is no new information that alters the previous file type determination, coding, and/or reportability determinations.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr is to include the additional event information received on 30-may-2022.[additional information]: modified information was received on 30-may-2022.The information was reviewed.The adverse event term "thromboembolic event on mri." has been changed to "thromboembolic event on mri- multiple point-like ischemia at the level of the middle cerebral artery vascular territory distribution." there is no new information that alters the previous file type determination, coding, and/or reportability determinations.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr is to include the additional event information received on 27-sep-2023.[additional information]: modified information was received on 27-sep-2023.Per the modified additional information, the patient underwent new re-treatment of the target aneurysm on (b)(6) 2020 due to residual aneurysm; the occlusion classification after the index procedure was class ii: near-complete obliteration with a small neck remnant, greater than 95% occlusion (rroc scale).Modified information was received from the sterling clinical study team on 27-sep-2023.The information received is as follows: the subject underwent retreatment on (b)(6) 2020.There were no reports of coil compaction nor any other coil deficiencies for the index procedure nor the retreatment procedure.The patient was initially treated on (b)(6) 2020 and then re-treated with three (3) stryker coils on (b)(6) 2020 due to residual aneurysm (occlusion rate after index procedure was class ii: residual neck).Per the modified information received on 27-sep-2023, the patient underwent re-treatment in (b)(6) 2020 due to residual aneurysm; the occlusion classification after the index procedure was class ii: near-complete obliteration with a small neck remnant, greater than 95% occlusion (rroc scale).As explained in the referenced literature article, favorable clinical outcomes, and degree of aneurysm occlusion after coil embolization procedures are defined as a raymond-roy occlusion classification (rroc) class i during the immediate postoperative period.Based on the information provided, the patient did not have a favorable outcome based on the immediate postoperative occlusion classification of class ii, however, the procedure was still completed with this outcome.There may have been procedural, patient, and pharmacological factors that contributed to the residual aneurysm with no indication of a device malfunction or defect.Although there were no alleged quality issues related to the used devices, the event of aneurysm recanalization required an additional surgical intervention to preclude patient harm.Based on this information, this event meets us fda reporting criteria under 21 crf 803 with the classification of a ¿serious injury¿, with an awareness date of (b)(6) 2023.The file will be re-reviewed if additional information is received at a later date.Reference: clinical safety and effectiveness of stent-assisted coil embolization with neuroform atlas stent in intracranial aneurysm.J korean neurosurg soc.2020;63 (1): 80-88.Publication date (web): 2019 december 09 (clinical article).Doi: https://doi.Org/10.3340/jkns.2019.0154.This is one of 4 products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2020-00509, 3008114965-2023-00706, 3008114965-2023-00707, and 3008114965-2023-00708.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.